Why the study?
Does the use of anabolic androgenic steroids contribute to sudden cardiac death and pathological cardiac changes in a young weight lifter?
Does the use of anabolic androgenic steroids contribute to sudden cardiac death and pathological cardiac changes in a young weight lifter?
This case report highlights the potential for severe cardiac pathology, including hypertrophy and fibrosis, and sudden cardiac death associated with anabolic androgenic steroid use in young athletes.
A 21-year-old, previously healthy weight lifter collapsed during a bench press workout. He had taken anabolic androgenic steroids parenterally for the previous several months. Pertinent autopsy findings included marked cardiac and renal hypertrophy and hepatosplenomegaly, with regional myocardial fibrosis and focal myocardial necrosis. Nandrolone (19-nor-testosterone) metabolites were identified in postmortem urine. The possible etiologies of the cardiac findings are discussed.
No takes yet. Share an insight, caveat, or question.
Luke et al. (1990) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: